Texas, 2007

Flash Flooding in Texas, July 2, 2007

July 2, 2007 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the morning of July 2 over DeWitt and Lavaca Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the morning of July 2 over DeWitt and Lavaca Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 1, 11:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 11:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1216 AM CDT MON JUL 2 2007

.AVIATION...
PREVAILING MVFR CIGS AT I-35 TERMINALS WILL LOWER TO IFR BETWEEN
09-11Z MONDAY MORNING...THEN IMPROVE BACK TO MVFR AROUND 15Z.
PREVAILING VFR CONDITIONS WILL LOWER TO MVFR AT KDRT AROUND 10Z
AND IMPROVE BACK TO VFR BY 16Z. THUNDERSTORMS ARE EXPECTED AT I-35
TERMINALS BY MID DAY MONDAY AND WILL CONTINUE THROUGH THE EVENING
HOURS. THUNDERSTORM COVERAGE WILL BE MUCH LESS AROUND KDRT MONDAY
AFTERNOON. ALTHOUGH ONLY MVFR CONDITIONS ARE FORECAST WITH
THUNDERSTORMS ON MONDAY...IFR CONDITIONS ARE POSSIBLE...BUT SHOULD
BE SHORT-LIVED. A LIGHT TO MODERATE SSE LOW LEVEL FLOW WILL
CONTINUE THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 950 PM CDT SUN JUL 1 2007/

UPDATE...
CHANGES IN TONIGHTS FORECAST INCLUDE A TWEAK OF POPS TO REFLECT
THE REDUCED PERIOD OF RAIN CHANCES LATE THIS EVENING.

HEAVY RAIN CONCERNS FOR THE HOLIDAY PERIOD CONTINUE AS NEW 00Z
NAM RUN SHOWS THE RAIN POTENTIAL PICKING UP MONDAY AND CONTINUING
INTO WEDNESDAY. EVENING UPDATE NEEDED TO CONSIDER POTENTIAL FOR
EARLY EVENING CONVECTION TO CONTINUE INTO THE OVERNIGHT HOURS AS
SOME INSTABILITY SIGNS WERE SEEN TO SUGGEST A POTENTIAL FFA FOR
TONIGHT. CONVECTION WAS SLOW TO DISSIPATE BUT FINALLY DID, AND
SHOULD SIGNAL A MOSTLY QUIET OVERNIGHT PERIOD BEFORE RAINS PICK
UP FROM THE SOUTHEAST TOWARD MORNING. A FEW NEW CELLS ARE
OCCURRING OVER THE COASTAL BEND, BUT DO NOT APPEAR TO HAVE A
POTENTIAL TO TAP INTO THE MID-LEVEL INSTABILITY AND SHEAR THAT
WILL BE INCREASING FROM THE NORTH OVERNIGHT. THIS SHOULD HAPPEN BY
DAYBREAK WITH ROBUST THUNDERSTORM DEVELOP TO WARRANT AT LEAST A
MENTION OF HEAVY RAINFALL FOR MOST AREAS. AN SPS WILL BE ISSUED
SHORTLY TO TAILOR THE RAIN THREAT. SOME SLIGHT DOWNWARD
ADJUSTMENTS WERE MADE TO MAX TEMPS MON AND TUE, AND THE
MONDAY/MONDAY NIGHT POPS WERE TWEAKED TO IMPROVE ON ALIGNMENT
BETWEEN THE NEW NAM AND THE SURROUNDING AREA FORECASTS. A FFA WILL
PROABABLY BE NEEDED TOMORROW, BUT THE ONSET SHOULD BE WELL AFTER
THE MID SHIFT HAS TIME TO MAKE A BETTER ASSESSMENT ON AREA
SELECTION AND TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  88  73  86  74 /  40  70  50  60  40
AUSTIN BERGSTROM INTL AIRPORT  72  88  72  86  73 /  40  70  50  60  50
DEL RIO INTL AIRPORT           74  90  75  90  75 /  30  20  30  50  60
SAN ANTONIO INTL AIRPORT       73  88  74  85  73 /  40  60  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11/WR
Hazardous weather outlook, Jul 1, 12:06 PM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
106 PM CDT SUN JUL 1 2007

TXZ171>173-183>194-202>209-217>225-228-021815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
106 PM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND EVENING. SOME LOCALIZED FLOODING IS
POSSIBLE IN THE HEAVIER THUNDERSTORMS. THE BEST CHANCE FOR RAIN AND
THUNDERSTORMS WILL BE IN THE EASTERN COUNTIES. ALSO..THUNDERSTORMS
WILL CONTAIN FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH WEDNESDAY. THIS MEANS THE THREAT
FOR FLASH FLOODING CONTINUES ALSO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY AS EXCESSIVE
RAINFALL DEVELOPS.

In the hours before

Special weather statement, Jul 1, 9:05 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1005 PM CDT SUN JUL 1 2007

TXZ171>173-183>194-202>209-217>225-228-021100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1005 PM CDT SUN JUL 1 2007

...ANOTHER ROUND OF HEAVY RAINS EXPECTED OVER THE NEXT FEW DAYS...

AN UNSETTLED WEATHER PATTERN ALOFT WILL TAP INTO ABUNDANT MOISTURE
TO BRING A THREAT FOR HEAVY RAINFALL ACROSS SOUTH CENTRAL TEXAS
MONDAY THROUGH WEDNESDAY. THIS HEAVY RAIN THREAT COULD RESULT IN
ADDITIONAL RISES IN RIVERS AND STREAMS THAT ARE ALREADY SWOLLEN
FROM RECENT RAINFALL.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE COASTAL PLAINS MONDAY MORNING...SPREADING NORTHWARD ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THROUGHOUT THE DAY.
UNSTABLE AIR ALOFT SHOULD ALLOW FOR CONTINUED THUNDERSTORM
DEVELOPMENT WELL INTO THE NIGHTTIME HOURS. THIS UNSTABLE PATTERN
WILL PERSIST THROUGH AT LEAST EARLY WEDNESDAY BEFORE THE
DISTURBANCE ALOFT DRIFTS SOUTHWEST INTO MEXICO.

THOSE WITH HOLIDAY PLANS SHOULD MONITOR THE WEATHER CLOSELY AND
WATCH FOR POSSIBLE ISSUANCES OF FLASH FLOOD WATCHES OR WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, De Witt

When
July 2, 2:00 AM CST to 7:00 AM CST
Where
De Witt County, Yorktown to 20 mi E of Cuero
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.980, -97.500

Rainfall in thunderstorms over DeWitt and Lavaca Counties averaged 2 to 3 inches, with up to 7 inches between Yorktown and Cuero. Flash flooding was widespread over the central part of the county with many rural roads closed. The Cuero Police Department reported that many of the streets in Cuero were also flooding.

Flash Flood, Lavaca

When
July 2, 2:30 AM CST to 10:00 AM CST
Where
Lavaca County, Yoakum to Speaks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.300, -97.150

Rainfall in thunderstorms over DeWitt and Lavaca Counties averaged 2 to 3 inches, with up to 6 inches southwest of Speaks. Flash flooding closed SH77 closed between Hall and Victoria. SH111 was closed east of Yoakum.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49321, 49322.